Product News and Recalls

New Alerts Over Invokana Amputations

invokana increases risk of amputationsThose who suffer from Type II diabetes are well aware of the risks their disease brings. Medical professionals repeatedly emphasize the importance of keeping up with blood glucose levels, regulating the diet, and exercising. The outcomes of maintaining such vigilance are stark in their contrast. Comply, and you can live a fairly normal life. Fail to comply, however, and the consequences can be tragic.

Amputation; generally of the leg or foot, is among a diabetic’s worst nightmares. Extended periods of diabetic non-compliance can wreak havoc with a patient’s body and, in many cases, those problems manifest in the legs and feet. Some can be pulled back from the brink while others are told how much of their limb they are going to have to lose.

But what if a drug you’re taking to stay compliant is actually increasing your risk of the very procedure you’re trying so desperately to avoid?

That’s the topic of a new warning being presented by the FDA. In a safety alert issued earlier this month, the FDA states that data presented by two new large-scale trials shows that Invokana increases a diabetic’s risk of leg and foot amputations.

This is not the first time the topic has popped up on the agency’s radar, but the change in language is hard to ignore. When the previous alert came out last May, it was careful to avoid any direct causality. In fact, the FDA even noted that one study actually failed to show an elevated risk based on the data it was producing at that time. “We have not determined whether [Invokana] increases the risk of leg and foot amputations,” the agency states. “We are currently investigating this new safety issue and will update the public when we have more information.”

Well, the update is here, and it’s bad news for Invokana and Johnson & Johnson.

“Based on new data from two large clinical trials, the FDA has concluded that the type 2 diabetes medicine [Invokana] causes an increased risk of leg and foot amputations. FDA is requiring new warnings, including the most prominent Boxed Warning, to be added to the [Invokana] drug labels to describe this risk.” The risk is significant. The studies showed that patients treated with canagliflozin (the formal name for the drug in Invokana, as well as Invokamet and Invokamet XR) underwent foot and leg amputations twice as often as those that simply took a placebo.

While the alert states in no uncertain terms that patients are not to stop taking their medication without first speaking with their doctor, they should contact their doctor immediately if they develop any new pain or tenderness, sores, ulcers, or infections in their legs or feet. Doing so may be the only path to avoiding an amputation you thought you’d been keeping at bay the whole time.